Alert archive / New York / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Buffalo, NY

June 26, 20209 counties in New York

NWS Buffalo, NY issued this flash flood watch at Jun 26, 2020, 1:58 PM EDT for 9 counties in New York. It took effect at Jun 27, 2020, 4:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 1:58 PM EDT (17:58 UTC)
In effect from
Jun 27, 2020, 4:00 AM EDT
Expired
Jun 27, 2020, 6:34 AM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS61 KBUF 261758
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
158 PM EDT Fri Jun 26 2020

NYZ001-003-010-011-270600-
/O.NEW.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Rochester, Buffalo, 
and Batavia
158 PM EDT Fri Jun 26 2020

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

The National Weather Service in Buffalo has issued a

* Flash Flood Watch for a portion of western New York... 
  including the following counties...Genesee...Monroe...Niagara 
  and Northern Erie. 

* From late tonight through Saturday morning.

* Localized rainfall in excess of one inch is possible in the
  watch area.

* Hardened ground because the recent dry weather combined with
  less efficient urban drainage will combine to cause higher 
  potential for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along rivers and creeks. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$
3 follow-up statements
503 
WGUS61 KBUF 270248
FFABUF

Flood Watch
National Weather Service Buffalo NY
1048 PM EDT Fri Jun 26 2020

NYZ001-003-010-011-271100-
/O.CON.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Rochester, Buffalo, 
and Batavia
1048 PM EDT Fri Jun 26 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
SATURDAY MORNING...

The Flash Flood Watch continues for

* A portion of western New York...including the following 
  counties...Genesee...Monroe...Niagara and Northern Erie. 

* From late tonight through Saturday morning.

* Localized rainfall in excess of one inch is possible in the 
  watch area. 

* Hardened ground because the recent dry weather combined with 
  less efficient urban drainage will combine to cause higher 
  potential for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along rivers and creeks. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$
146 
WGUS61 KBUF 270611
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
211 AM EDT Sat Jun 27 2020

NYZ001-003-270715-
/O.CAN.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Monroe-
Including the cities of Niagara Falls and Rochester
211 AM EDT Sat Jun 27 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Niagara and Monroe counties has been 
cancelled. The track of the system has shifted slightly to the 
south, which has diminished the risk for flash flooding.

$$

NYZ012-013-019>021-085-271500-
/O.EXA.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
211 AM EDT Sat Jun 27 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

The National Weather Service in Buffalo has expanded the

* Flash Flood Watch to include a portion of western New York... 
  including the following counties...Allegany...Cattaraugus... 
  Chautauqua...Livingston...Southern Erie and Wyoming. 

* Until 11 AM EDT this morning.

* Localized rainfall in excess of one and a half inches is 
  possible in the watch area. 

* There is a potential for flash flooding due to the combination
  of hardened ground from recent dry weather and areas of steep
  terrain.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along rivers and creeks. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$

NYZ010-011-271500-
/O.CON.KBUF.FF.A.0001.200627T0800Z-200627T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Erie-Genesee-
Including the cities of Buffalo and Batavia
211 AM EDT Sat Jun 27 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of western New York...including the following 
  counties...Genesee and Northern Erie. 

* Until 11 AM EDT this morning.

* Localized rainfall in excess of one inch is possible in the 
  watch area. 

* Hardened ground because the recent dry weather combined with 
  less efficient urban drainage will combine to cause higher 
  potential for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along rivers and creeks. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$

Apffel
630 
WGUS61 KBUF 271034
FFABUF

Flood Watch
National Weather Service Buffalo NY
634 AM EDT Sat Jun 27 2020


NYZ010>013-019>021-085-271145-
/O.CAN.KBUF.FF.A.0001.000000T0000Z-200627T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
Including the cities of Buffalo, Batavia, Warsaw, Geneseo, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
634 AM EDT Sat Jun 27 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of western New York has been
cancelled. Rainfall amounts have been less than expected, with
less than an inch at most locations. There may be ponding of water
on some roadways, but the risk for flash flooding has diminished.

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Jun 26, 10:33 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 10:33 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1033 AM EDT Fri Jun 26 2020

.SYNOPSIS...
Weak high pressure will provide mainly dry weather today. Low
pressure will pass just north of the region late tonight and
Saturday, producing widespread showers and thunderstorms. High
pressure will then build into the Great Lakes region with
showers tapering off from west to east on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Weak high pressure will ridge northward into the region, which
will provide mainly dry weather and plenty of sunshine today.
The only issue will be a mid level trough which will move
across southern Ontario and Quebec today. The isolated showers
from earlier today in the Buffalo area that moved eastward
through Wyoming and Livingston counties have now departed.
Outside of those, only a few lake breeze showers on the
southeast shore of Lake Ontario are expected, as well as a
passing shower closer to the wave moving across southern Canada
in the St. Lawrence Valley.

A warm front will approach the region from the west tonight, and
this will provide a potential focus for convection. There is limited
confidence in forecasting convective waves, so use a model consensus
forecasting approach until upstream convection develops. It appears
that an area of showers and storms may develop this evening, but
nearly all guidance tracks this potential wave to our south,
possibly just clipping the Western Southern Tier. Elsewhere, will
remain dry through at least midnight.

The main concern for our area is the likely development of a second
wave (or MCS) across eastern Michigan tonight, which is is forecast
to move across our area. Most model guidance tracks this wave south
of Lake Ontario between 4 a.m. and 11 a.m. Wind aloft and wind shear
will be enhanced with this system, enough so to potentially support
severe weather with damaging winds the main threat. SPC has far
Western New York in a slight risk, with a marginal risk covering the
rest of the forecast area south of Lake Ontario. Precipitable water
values will increase to nearly 2 inches, which may result in heavy
rain and localized flooding. This all depends on the development and
track of this convective wave, with model agreement providing fair
confidence even though there are plenty of ways the system could
miss the area.

Steady showers and storms should end by Saturday afternoon, with
scattered instability driven activity possible in the afternoon.
Showers and cloud cover will limit temperature rises, but it will be
much more humid with the passage of the warm front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Upper low over Quebec pivots a secondary front into the eastern
Great Lakes late Saturday night into Sunday. In its wake, a drier
air mass will then filter in with diminishing chances for showers
and thunderstorms on Sunday. High pressure over the upper Great
lakes then builds into the lower Lakes which will bring about
tranquil weather for the most part through the rest of this period.
The only caveat to the dry forecast will be the upper low over
Quebec slowly sinking south into and across New England. The close
proximity of the low will likely keep low end chance POPs for a
shower or possibly an isolated thunderstorm for our far eastern
forecast area across the St. Lawrence Valley and North Country
Sunday and Monday. In terms of temperatures, highs will peak in the
low to mid 80s. Low will be found in the upper 50s well inland from
the lakes to the low 60s elsewhere.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
While a majority of the time it will be dry, the presence of the
upper low will bring a chance for a few showers or an isolated
thunderstorm again on Tuesday and Wednesday. The best chance for a
storm will be found from the Finger Lakes region east into the the
North Country on these days. Thursday, there is some hint that this
upper low will finally begin to pull away from the region. This
would bring about diminishing chances for showers on Thursday. Have
lowered POPs for Thursday to reflect a dry day areawide with high
pressure firmly taking over the region. Otherwise, temperatures will
warm a bit during this period with daytime highs on Monday, Tuesday,
and Wednesday in the upper 70s to the mid 80s; and daytime highs on
Thursday in the low to upper 80s. A few areas on the higher terrain
of the Tug Hill may be a few degrees cooler than these ranges.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR will prevail through 06Z Saturday. There will patchy cumulus
and high clouds today, but not enough to result in any flight
restrictions. An area of convection may develop to our west this
evening, but model guidance tracks this just to our south with
this possibly clipping JHW.

Potentially an MCS will enter the area after 06Z Saturday with
areas of MVFR/IFR. It's possible that these storms will produce
heavy rain and strong gusty winds.

Outlook...
Saturday...MVFR/IFR with showers and thunderstorms in the
morning, improving to mainly VFR in the afternoon.
Sunday...mainly VFR with a chance of showers. Monday...VFR.
Tuesday...mainly VFR with a chance of showers.

&&

.MARINE...
High pressure will maintain a weak pressure gradient with modest
winds and waves today. Low pressure will pass just north of the
eastern Great Lakes late tonight and Saturday. This will bring an
increase in southwest winds, with Small Craft Advisory conditions
likely on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/Fries
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel
MARINE...Apffel/EAJ/Hitchcock
Hazardous weather outlook, Jun 26, 5:02 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
502 AM EDT Fri Jun 26 2020

NYZ001>005-011>014-020-021-270915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
502 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There's a risk that thunderstorms will produce strong gusty winds,
and heavy downpours which could cause flooding late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There's a risk that thunderstorms will produce strong gusty winds,
and heavy downpours which could cause flooding Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-270915-
Northern Erie-Chautauqua-Southern Erie-
502 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There's a risk that thunderstorms will produce strong gusty winds,
and heavy downpours which could cause flooding late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There's a risk that thunderstorms will produce strong gusty winds,
and heavy downpours which could cause flooding late tonight.

Also, strong currents and dangerous swimming conditions are possible
at beaches along Lake Erie on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-270915-
Jefferson-
502 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong currents and dangerous swimming conditions are possible at
beaches along Lake Ontario on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-008-270915-
Oswego-Lewis-
502 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-270915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
502 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There's a risk that thunderstorms will produce strong gusty winds late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There's a risk that thunderstorms will produce strong gusty winds
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-270915-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
502 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:28 PM EDTSmall Craft AdvisoryBUF23 hr
Jun 26, 4:24 PM EDTLakeshore Flood AdvisoryBUFChautauqua, Erie18 hr

Nearby

Flash Flood Watches in New York, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.